Arizona, 2007Flash Flood in Arizona, July 31, 2007
July 31, 2007 · NWS PSR · 1 event in 1 county or zone
Very heavy rainfall accompanied thunderstorms over much of Maricopa County. Strong and gusty winds were also reported with some of the more intense storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very heavy rainfall accompanied thunderstorms over much of Maricopa County. Strong and gusty winds were also reported with some of the more intense storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 31, 2:50 PM MST, 4 hours 40 minutes earlier.
Area forecast discussion, Jul 31, 2:50 PM MST, 4 hours 40 minutes before
AZZ020>028-CAZ030>033-010600-
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
250 PM MST TUE JUL 31 2007
SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.SYNOPSIS...
A VERY MOIST AND UNSTABLE ATMOSPHERE WILL REMAIN ENTRENCHED OVER THE
DESERT SOUTHWEST INTO THE UPCOMING WEEKEND. AT THE SAME TIME...WEAK
UPPER LEVEL DISTURBANCES WILL ROTATE INTO THE REGION...PROVIDING FOR
A CHANCE OF SHOWERS AND THUNDERSTORMS...MOSTLY DURING THE AFTERNOON
AND EVENING HOURS. SINCE THE STORMS WILL BE SLOW-MOVING...HEAVY RAIN
WILL BE THE MAIN THREAT. TEMPERATURES DURING THE AFTERNOONS WILL
SHOW A LITTLE BIT OF WARMING BY THE WEEKEND.
&&
.SHORT TERM...
TONIGHT THROUGH FRIDAY...
AFTERNOON IS CERTAINLY SHAPING UP DIFFERENTLY THAN YESTERDAY. MUCH
LESS CONVECTION OVER YAVAPAI COUNTY BUT QUITE A BIT MORE OVER PIMA/
SE PINAL COUNTIES TO OUR S. AMS IN BETWEEN IS STILL VERY PRIMED...
PER 20Z SPECIAL KPSR SOUNDING...WITH A LI OF -3.5 AND 1.81 INCHES OF
PWATER. SOME CIN WILL NEED TO BE OVERCOME...BUT ANY COLLIDING
BOUNDARIES FROM AFOREMENTIONED CONVECTION COULD EASILY DO THIS...
ALONG WITH CONTINUED AFTERNOON HEATING. HAVE ALREADY REACHED
CONVECTIVE TEMP OF 99F...SO WE SHOULD SEE TSTMS BECOMING MORE
NUMEROUS AND CLOSER TO OUR SCNTRL ZONES NEXT FEW HOURS. AS HAS BEEN
THE CASE PAST SEVERAL DAYS...EXTREMELY HEAVY RAINFALL WILL BE THE
MAIN THREAT FROM ANY STORMS...AND PERHAPS A HARD-TO-LOCATE SEVERE
WET MICROBURST OR TWO. WILL HAVE SLIGHTLY LOWER POPS OUT IN WRN
ZONES DUE TO PRESENCE OF DEBRIS CLOUDS THAT WERE JUST NOW BURNING
OFF.
AFTER TONIGHT...GFS AND NAM SHOW LITTLE IN THE WAY OF SIGNIFICANT
TRENDS...EITHER THERMODYNAMICALLY OR DYNAMICALLY. UPPER HIGH WILL
CONTINUE OFF TO OUR NE...WITH HARD-TO-TIME-AND-DETECT VORT MAXIMA
EXPECTED TO ROTATE INTO THE REGION FROM THE E THRU FRIDAY. WITH AMS
EXPECTED TO REMAIN VERY WET...WILL LEAVE A PERSISTENCE TYPE FORECAST
GOING IN THE SHORT TERM. HEAVY RAIN WILL CONTINUE TO BE THE MAIN
THREAT AS STEERING FLOWS REMAIN WEAK. WILL WARM TEMPS UP BY FRIDAY
PER MOS TRENDS.
&&
.LONG TERM...
FRIDAY NIGHT THROUGH TUESDAY...
WEEKEND WILL START OUT ABOUT THE SAME AS THE SHORT TERM WITH MEDIUM
GRADE MONSOON EXPECTED TO CONTINUE. AFTER THIS...MEDIUM RANGE MODELS
DROP A SIGNIFICANT UPPER TROUGH SWD INTO NRN CA. OPERATIONAL GFS IS
ATTEMPTING TO DROP THIS FEATURE SWWD AS A CLOSED LOW OFF THE NRN CA
COAST...WHICH WOULD KEEP A MOIST...SELY FLOW IN PLACE...WHILE THE
ECMWF OPEN TROUGH UP AND PUSH IT THRU THE NRN/CNTRL RCKYS. THIS
WOULD LIKELY PROVIDE SOME DRYING AS WINDS TURN TO THE SW. FOR NOW...
WILL LEAVE EXISTING EXTENDED FORECAST IN PLACE...WHICH TRANSITIONS
TO MORE OF STANDARD TO LOW GRADE MONSOON EARLY NEXT WEEK. WE SHALL
SEE.
&&
.AVIATION...
JULY 31 2145 UTC (JULY 31 1445 MST)
AT 2130 UTC (1430 MST)...THE MOST IMPRESSIVE CONVECTIVE COMPLEXES
WERE TO THE SOUTH AND EAST OF KPHX/KIWA...NEAR AND WEST OF TUCSON.
SCATTERED SHOWERS AND THUNDERSTORMS ALONG THE MOGOLLON RIM WERE ALSO
OBSERVED...YET AERIAL COVERAGES WERE LESS THAN THIS TIME
YESTERDAY...ESPECIALLY ACROSS YAVAPAI COUNTY. OVERALL...STORMS ARE
MOVING VERY LITTLE. CURRENT TEMPERATURE AT SKY HARBOR IS NEAR
CONVECTIVE TEMPERATURE FOR THE DAY...SO A LITTLE MORE HEATING SHOULD
HELP STORMS DEVELOP AROUND THE VALLEY. INTERACTIONS WITH OUTFLOWS
FROM SURROUNDING CONVECTION SHOULD ALSO HELP...BUT THE EXACT TIMING
AND LOCATION OF INDIVIDUAL STORMS IS STILL TOO DIFFICULT TO
PINPOINT. THUS...CURRENT KPHX/KIWA TAFS LOOK GOOD. STAY TUNED FOR
AMENDMENTS IF NEED BE...
LOW CONFIDENCE AT THIS TIME THAT CONVECTION WILL REACH KYUM/KBLH. NO
STORMS FOR KIPL.
SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.
AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
JULY 31 2145 UTC (JULY 31 1445 MST)
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH AT LEAST
FRIDAY...MAINLY EAST OF THE LOWER COLORADO RIVER VALLEY. DRYING
TREND LOOKS LIKELY BEGINNING EARLY NEXT WEEK...WHICH WILL RESULT IN A
DECREASE IN THUNDERSTORM POTENTIAL AND A DOWNWARD TREND IN RH
VALUES. UNTIL THEN...RH VALUES WILL DIP INTO THE MID-TWENTIES TO
MID-THIRTIES ACROSS THE DESERT FLOOR WITH GOOD OVERNIGHT RECOVERY.
TEMPERATURES WILL SHOW LITTLE CHANGE THROUGH THE PERIOD...REMAINING
SLIGHTLY BELOW SEASONAL NORMALS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
SHORT TERM...ESTLE
LONG TERM...ESTLE
AVIATION...ROGERS
FIRE WX...ROGERS/INIGUEZ
Hazardous weather outlook, Jul 31, 6:20 AM MST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
620 AM MST TUE JUL 31 2007
AZZ024-011330-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
620 AM MST TUE JUL 31 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THE CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS CONTINUES TODAY AND
TONIGHT. THE PRIMARY CONCERN WITH THESE STORMS WILL BE THE POTENTIAL
FOR LOCALLY HEAVY RAINFALL AND ASSOCIATED FLOODING. LOCALIZED DAMAGING
WINDS ARE ALSO A POSSIBILITY WITH THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY ALONG WITH
THE POTENTIAL FOR LOCALIZED FLOODING AND DAMAGING WINDS. THERE WILL
BE DAY TO FLUCTUATION OF STORM POSSIBILITIES BUT IT IS TOO DIFFICULT
TO PINPOINT WHICH DAY WILL BE MOST LIKELY TO EXPERIENCE PROBLEMS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ020>023-026>028-CAZ031-011330-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
LOWER COLORADO RIVER VALLEY CA-
620 AM MST TUE JUL 31 2007 /620 AM PDT TUE JUL 31 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME WEST-
CENTRAL ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...
WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS THROUGH THE DAY WITH A
SOMEWHAT BETTER CHANCE IN THE LATE AFTERNOON AND EVENING. THOUGH
STORM ACTIVITY IS NOT ANTICIPATED TO BE AS WIDESPREAD AS ON
MONDAY...THERE IS STILL POTENTIAL FOR LOCALLY HEAVY RAIN AND
ASSOCIATED FLOODING...ALONG WITH LOCALIZED DAMAGING WINDS IF A
PARTICULARY STRONG STORM DEVELOPS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AT LEAST A SLIGHT CHANCE OF STORMS WILL CONTINUE THROUGH MONDAY ALONG
WITH THE POTENTIAL FOR LOCALIZED FLOODING AND DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ025-CAZ030-032-033-011330-
YUMA/MARTINEZ LAKE AND VICINITY-JOSHUA TREE NATIONAL PARK-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
620 AM MST TUE JUL 31 2007 /620 AM PDT TUE JUL 31 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH TODAY AND TONIGHT.
ANY STORMS THAT MANAGE TO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE
LOCALLY HEAVY RAINFALL AND ASSOCIATED FLOODING ALONG WITH LOCALIZED
DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY WITH
THE POTENTIAL FOR LOCALIZED FLOODING AND DAMAGING WINDS BEFORE
DECREASING OVER THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AJ
Flash Flood, Maricopa
- When
- July 31, 7:30 PM MST to 8:30 PM MST
- Where
- Maricopa County, 5.63 mi NNE of Scottsdale Muni
- Cause
- Heavy Rain
- Property damage
- $2.0 million
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.695, -111.883
Roads closed in north Scottsdale. At least 6 water rescues. Several automatic gauges reported between 1.5 and 2.0 inch per hour rainfall rates. Floodwaters caused $2 million of damage at Desert Sun Elementary School in North Scottsdale.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Arizona, July 31, 20071 death · $100,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in North Dakota, July 31, 2007$2.3 million · 1.75 in hail · 7 events
- Flash Flooding in Kansas, July 31, 2007$325,000 · 7 events
- Flash Flooding in Texas, July 31, 2007$30,000 · 3 events
- Damaging Winds and Lightning Strike in Florida, July 31, 2007$1,000 · 50 kt wind · 7 events
- Flash Flooding in Oklahoma, July 31, 20074 events
- Heavy Rain in Kansas, July 31, 20074 events
- Flooding in Arizona, July 31, 20074 events
- Hail and Damaging Wind in Nebraska, July 31, 20071.25 in hail · 4 events
- Waterspouts in Gulf of Mexico, July 31, 20073 events
- Flash Flood and Hail in Kansas, July 31, 20071.75 in hail · 3 events
- Hail and Damaging Winds in North Dakota, July 31, 200750 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39247.